Background and aims: Many frequently prescribed drugs are suspected to cause acute pancreatitis (AP). The goal of this paper is to bring to light the often occult but real problem of drug-induced pancreatitis (DIP).
Methods: We searched the National Library of Medicine/Pubmed for reported cases of DIP from 1966 to April 30, 2004. Medications implicated in AP are classified based on the strength of evidence into one of three classes of drugs associated with pancreatitis. We reviewed the top 100 prescription medications in the United States for their association with AP.
Results: Class I medications (medications implicated in greater than 20 reported cases of acute pancreatitis with at least one documented case following reexposure): didanosine, asparaginase, azathioprine, valproic acid, pentavalent antimonials, pentamidine, mercaptopurine, mesalamine, estrogen preparations, opiates, tetracycline, cytarabine, steroids, trimethoprim/sulfamethoxazole, sulfasalazine, furosemide, and sulindac. Class II medications (medications implicated in more than 10 cases of acute pancreatitis): rifampin, lamivudine, octreotide, carbamazepine, acetaminophen, phenformin, interferon alfa-2b, enalapril, hydrochlorothiazide, cisplatin, erythromycin, and cyclopenthiazide. Class III medications (all medications reported to be associated with pancreatitis). Of the top 100 most frequently prescribed medications in the United States, 44 have been implicated in AP, 14 of them fall into either Class I or II of medications associated with AP.
Conclusions: Among adverse drug reactions, pancreatitis is often-ignored because of the difficulty in implicating a drug as its cause. The physician should have a high index of suspicion for DIP, especially in specific subpopulations such as geriatric patients who may be on multiple medications, HIV+ patients, cancer patients, and patients receiving immunomodulating agents.